Got a headache, or a back pain? Like most people, you probably pop a painkiller to deal with those inflammatory pains. Although there’s little harm in taking these occasionally, those who constantly take these medications especially ibuprofen, could be putting themselves at risk, according to an article published in The Sun.
Ringing in the ear
Several studies have linked the taking of common painkillers like paracetamol, aspirin and ibuprofen to the development of tinnitus. Often characterized by a ringing in the ear in the absence of external sounds, the internal sound caused by this condition varies from person to person. Taking these painkillers could increase the risk of tinnitus by 20%, according to Dr Sharon Curhan.
However, frequent use over long periods of time may increase the risk of tinnitus and may cause other adverse health effects. It is important to take these medications mindfully and to limit their use as much as possible.
Worsened back pain
It is common for most people to pop a pill when they have a back pain, but studies have shown that certain painkillers can aggravate the pain. For instance, when researchers at McGill University trialled ibuprofen, aspirin and naproxen and found that these drugs only provide short-term pain relief, while increasing the risk of gastrointestinal side effects by 2.5 times.
These OTC drugs also increase the risk of heartburn and irritation of the stomach, the study suggested.
One other common painkiller with documented side effects is acetaminophen which researchers at the Ohio State University found to cause people to engage in risky behaviours outside the norm, The Sun reports.
After running several tests on some 100 people, the team concluded that taking the drug made people view activities like bungee jumping, or being overly assertive to be less risky. A co-author of that Baldwin Way said:
Acetaminophen seems to make people feel less negative emotion when they consider risky activities – they just don’t feel as scared.